Back to Ask the Diabetes Team Ask the Diabetes Team

From Wilkes-Barre, Pennsylvania, USA:

I am 35 years old and I have type 2 diabetes treated with four shots of insulin daily. Three times in the last month I have experienced hypoglycemia with muffled hearing, loss of peripheral vision, and numbness in my lips and tip of my tongue. The hearing and vision distortion lasted for about 20 minutes. The numbness of the lips and tongue turned into a tingling sensation that lasted for a couple of hours after my glucose was back to normal. I did not have a meter to check how low my blood sugar was, but I treated it with orange juice. Is this normal?


It is extremely important for you to document your symptoms in relation to your blood sugar. Just the response to glucose does not prove hypoglycemia.

That being said, it is likely from hypoglycemia. During hypoglycemia, your brain loses is primary source of fuel and an extreme manifestation of low sugar is brain dysfunction. Now, let us say the symptoms are from hypoglycemia. The next step would be to try to prevent future hypoglycemia.

Are you testing frequently enough to determine a pattern to your blood sugars? Do you see reproducible hypoglycemia that may require insulin dose modification? Finally, if your first manifestation of low blood sugars are symptoms of brain dysfunction, you have probably lost your ability to sense low blood sugars. This puts you at increased risk for severe reactions. Data suggests that it is helpful to avoid hypoglycemia and possible to restore your ability to sense low blood sugars if you can avoid the low values.


Original posting 8 Jul 2002
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.